Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Birmingham, AL

May 16, 2009Bullock County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 16, 2009, 7:20 PM CDT for Bullock County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 7:20 PM CDT (00:20 UTC)
Expired
May 16, 2009, 10:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Bullock County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 170020
FFWBMX
ALC011-170315-
/O.NEW.KBMX.FF.W.0029.090517T0020Z-090517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...

* UNTIL 1015 PM CDT

* AT 719 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  NORTHEAST OF UNION SPRINGS TO INVERNESS...OR ALONG A LINE EXTENDING
  FROM 7 MILES NORTHEAST OF UNION SPRINGS TO 11 MILES SOUTH OF UNION
  SPRINGS...MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ABERFOIL...FRANKLIN FIELD AND BEANS CROSSROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3189 8579 3197 8579 3198 8586 3224 8582
      3224 8543 3216 8543 3215 8541 3214 8543
      3203 8543 3203 8550 3201 8552 3201 8558
      3188 8567

$$

17/KLAWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:49 PM CDT, 31 minutes earlier.

Area forecast discussion, May 16, 6:49 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT SAT MAY 16 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

AREAS OF WIDESPREAD SHOWERS AND THUNDERSTORMS ARE SCATTERED
ACROSS CENTRAL ALABAMA THIS AFTERNOON. THESE THUNDERSTORMS HAVE
HAD QUITE A BIT OF HEAVY RAIN WITH THEM...ESPECIALLY THIS MORNING
AND EARLY AFTERNOON. LOOK FOR SEVERAL MORE ROUNDS OF PRECIPITATION
THROUGH SUNDAY AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH DURING
THE DAY SUNDAY.

IF YOU GO WITH THE FASTEST MODEL...THE NAM...THE FRONT WILL BE
THROUGH BIRMINGHAM BY NOON AND THEN MONTGOMERY BY LATE
AFTERNOON...EARLY EVENING. THE GFS IS SLOWER...WITH MUCH MORE
WIDESPREAD RAIN. AS OF ISSUANCE THE FRONT ITSELF STRETCHED FROM JUST
SOUTH OF BNA TO UOX AND DRIFTING SOUTH AND WEST. THIS IS CLOSER TO
THE NAM...SO WILL TREND FORECAST CLOSER TO IT...HOWEVER SLOW IT DOWN
A FEW HOURS.

THE PACKAGE THIS AFTERNOON WILL TRY TO TIME THE FRONT AND THE
THUNDERSTORMS...BUT NOT SOLD ENTIRELY WITH THE TIMING OF EVERYTHING.
HIGHEST POPS FOR THE NORTHWEST WILL BE FROM NOW UNTIL 10 PM AS THE
FRONT WORKS IN. BEHIND THE FRONT WILL BEGIN TO BACK OFF ON POPS AND
EVEN TAKE OUT THUNDER ACROSS THE NORTHWEST AFTER 2 AM. ATTENTION
WILL FOCUS MAINLY ACROSS THE SOUTH DURING THE DAY ACROSS THE SOUTH
ON SUNDAY.

ONCE THE FRONT CLEARS...THOSE SUN SEEKERS WILL BE PLEASED AS THE
CLOUDS WILL GO AWAY AS HIGH PRESSURE BUILDS IN AT LEAST THROUGH
WEDNESDAY. TEMPERATURES WILL BE COOLEST ON SUNDAY AND THEN MODIFY
UPWARDS EACH DAY.

16

&&

.AVIATION...00Z TAF DISCUSSION.

QUITE A MESS OUT THERE...AND WILL REMAIN SO THROUGH AT LEAST THE
NEXT 12-18 HOURS.  SEVERAL ARAES OF THUNDERSTORMS AROUND THE
STATE...AND REALLY TRYING TO GET A HANDLE ON WHICH AREAS WILL POSE
THE GREATEST IMPACT TO WHICH AIRPORTS.  IN THE IMMEDIATE
TERM...STORMS SHOULD BE MOVING AWAY FROM TCL...BHM...AND EET...BUT
MAY IMPACT ANB BY 17/02Z.  TO THE SOUTH...ONGOING STORMS IN TOI
SHOULD MOVE ONWARD...PERHAPS GETTING BACK UP INTO MGM.  MODELS PAINT
A WET AND STORMY PICTURE. BUT AS WORKED OVER AS THE AIR MASS IS...I
HAVE TO WONDER IF THE RAIN IS A BIT OVERDONE IN THE MODEL GUIDANCE.
WITH A FAIRLY LOW LEVEL OF CONFIDENCE...THEN...I OPTED TO GO WITH
VCSH GROUPS RATHER THAN PREDOMINANT OR TEMPO SHRA OR TSRA GROUPS.
COLD FRONT IS FORECAST TO MOVE THROUGH THE STATE DURING THE DAY ON
SUNDAY...AND WILL BE MARKED BY A INCREASE IN NORTH WINDS.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...
WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...
PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...
TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA...
TALLAPOOSA...CHAMBERS...LEE UNTIL 7 AM SUNDAY

&&
Hazardous weather outlook, May 16, 7:02 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SAT MAY 16 2009

ALZ011>015-017>050-180000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
702 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.
FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO
ALICEVILLE.  A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA
THROUGH 7 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY
ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...TO CLANTON...
TO ALEXANDER CITY...TO LAFAYETTE. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 16, 4:26 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             COKER                   33.25N 87.69W
05/16/2009  E0.50 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED VIA HAMS AT COKER

&&

KLAWS
Special weather statement, May 16, 5:04 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT SAT MAY 16 2009

ALZ044-162230-
MONTGOMERY-
504 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 530 PM
CDT...

AT 503 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE...
MOVING EAST AT 10 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRAGUE.
  BARACHIAS.
  DUBLIN.
  CARTERS HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:17 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT SAT MAY 16 2009

ALZ050-162245-
BARBOUR-
517 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 545 PM CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR OSCO...OR 7 MILES WEST OF EUFAULA...MOVING EAST AT
5 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GAINO.
  OSCO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:57 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT SAT MAY 16 2009

ALZ049-162330-
PIKE-
557 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 630 PM CDT...

AT 557 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ANTIOCH...OR NEAR TROY...MOVING EAST AT 5 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ANTIOCH.
  BANKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 6:01 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT SAT MAY 16 2009

ALZ015-017-024-162330-
BLOUNT-JEFFERSON-WALKER-
601 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER
COUNTIES UNTIL 630 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ARKADELPHIA TO QUINTON...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SUMITON TO DORA...
MOVING EAST AT 10 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EMPIRE.
  ARKADELPHIA.
  PARTRIDGE CROSSROADS.
  CARDIFF.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 6:35 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT SAT MAY 16 2009

ALZ046-170000-
BULLOCK-
635 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 700 PM CDT...

AT 634 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ABERFOIL...OR 5 MILES SOUTHEAST OF UNION SPRINGS...
MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNION SPRINGS.
  ABERFOIL.
  THREE NOTCH.
  MIDWAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:08 PM CDTAreal Flood AdvisoryBMXBullock3 hr
May 16, 7:58 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa10 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.